Free Trial

Safari Books Online is a digital library providing on-demand subscription access to thousands of learning resources.


  • Create BookmarkCreate Bookmark
  • Create Note or TagCreate Note or Tag
  • PrintPrint
Share this Page URL
Help

Chapter 18. Emergency Nursing > Exam Prep Questions

Exam Prep Questions

1.The nurse is triaging four clients injured in a train derailment. Which client should receive priority treatment?

A.A 42-year-old with dyspnea and chest asymmetry
B.A 17-year-old with a fractured arm
C.A 4-year-old with facial lacerations
D.A 30-year-old with blunt abdominal trauma


2.Direct pressure to a deep laceration on the client’s lower leg has failed to stop the bleeding. The nurse’s next action should be to:

A.Place a tourniquet proximal to the laceration.
B.Elevate the leg above the level of the heart.
C.Cover the laceration and apply an ice compress.
D.Apply pressure to the femoral artery.


3.A pediatric client is admitted after ingesting a bottle of vitamins with iron. Emergency care would include treatment with:

A.Acetylcysteine
B.Deferoxamine
C.Calcium disodium acetate
D.British antilewisite


4.The nurse is preparing to administer Ringer’s Lactate to a client with hypovolemic shock. Which intervention is important in helping to stabilize the client’s condition?

A.Warming the intravenous fluids
B.Determining whether the client can take oral fluids
C.Checking for the strength of pedal pulses
D.Obtaining the specific gravity of the urine


5.The emergency room staff is practicing for its annual disaster drill. According to disaster triage, which of the following four clients would be cared for last?

A.A client with a pneumothorax
B.A client with 70% TBSA full thickness burns
C.A client with fractures of the tibia and fibula
D.A client with smoke inhalation injuries


6.An unresponsive client is admitted to the emergency room with a history of diabetes mellitus. The client’s skin is cold and clammy, and the blood pressure reading is 82/56. The first step in emergency treatment of the client’s symptoms would be:

A.Checking the client’s blood sugar
B.Administering intravenous dextrose
C.Intubation and ventilator support
D.Administering regular insulin


7.A client with a history of severe depression has been brought to the emergency room with an overdose of barbiturates. The nurse should pay careful attention to the client’s:

A.Urinary output
B.Respirations
C.Temperature
D.Verbal responsiveness


8.A client is to receive antivenin following a snake bite. Before administering the antivenin, the nurse should give priority to:

A.Administering a local anesthetic
B.Checking for an allergic response
C.Administering an anxiolytic
D.Withholding fluids for 6–8 hours


9.The nurse is caring for a client following a radiation accident. The client is determined to have incorporation. The nurse knows that the client will:

A.Not need any medical treatment for radiation exposure
B.Have damage to the bones, kidneys, liver, and thyroid
C.Experience only erythema and desquamation
D.Not be radioactive because the radiation passes through the body


10.The emergency staff has undergone intensive training in the care of clients with suspected anthrax. The staff understands that the suggested drug for treating anthrax is:

A.Ancef (cefazolin sodium)
B.Cipro (ciprofloxacin)
C.Kantrex (kanamycin)
D.Garamycin (gentamicin)


Answer Rationales

1.Answer A is correct. Following the ABCDs of basic emergency care, the client with dyspnea and asymmetrical chest should be cared for first because these symptoms are associated with flail chest. Answer D is incorrect because he should be cared for second because of the likelihood of organ damage and bleeding. Answer B is incorrect because he should be cared for after the client with abdominal trauma. Answer C is incorrect because he should receive care last because his injuries are less severe.
2.Answer B is correct. If bleeding does not subside with direct pressure, the nurse should elevate the extremity above the level of the heart. Answers A and D are done only if other measures are ineffective, so they are incorrect. Answer C would slow the bleeding but will not stop it, so it’s incorrect.
3.Answer B is correct. Deferoxamine is the antidote for iron poisoning. Answer A is the antidote for acetaminophen overdose, making it wrong. Answers C and D are antidotes for lead poisoning, so they are wrong.
4.Answer A is correct. Warming the intravenous fluid helps to prevent further stress on the vascular system. Thirst is a sign of hypovolemia; however, oral fluids alone will not meet the fluid needs of the client in hypovolemic shock, so answer B is incorrect. Answers C and D are wrong because they can be used for baseline information but will not help stabilize the client.
5.Answer B is correct. The client with 70% TBSA burns would be classified as an emergent client. In disaster triage, emergent clients, code black, are cared for last because they require the greatest expenditure of resources. Answers A and D are examples of immediate clients and are assigned as code red, so they are wrong. These clients are cared for first because they can survive with limited interventions. Answer C is wrong because it is an example of a delayed client, code yellow. These clients have significant injuries that require medical care.
6.Answer A is correct. The client has symptoms of insulin shock and the first step is to check the client’s blood sugar. If indicated, the client should be treated with intravenous dextrose. Answer B is wrong because it is not the first step the nurse should take. Answer C is wrong because it does not apply to the client’s symptoms. Answer D is wrong because it would be used for diabetic ketoacidosis, not insulin shock.
7.Answer B is correct. Barbiturate overdose results in central nervous system depression, which leads to respiratory failure. Answers A and C are important to the client’s overall condition but are not specific to the question, so they are incorrect. The use of barbiturates results in slow, slurred speech, so answer D is expected, and therefore incorrect.
8.Answer B is correct. The nurse should perform the skin or eye test before administering antivenin. Answers A and D are unnecessary and therefore incorrect. Answer C would help calm the client but is not a priority before giving the antivenin, making it incorrect.
9.Answer B is correct. The client with incorporation radiation injuries requires immediate medical treatment. Most of the damage occurs to the bones, kidneys, liver, and thyroid. Answers A, C, and D refer to external irradiation, so they are wrong.
10.Answer B is correct. Cipro (ciprofloxacin) is the drug of choice for treating anthrax. Answers A, C, and D are not used to treat anthrax, so they are incorrect.


  

You are currently reading a PREVIEW of this book.

                                                                                                                    

Get instant access to over $1 million worth of books and videos.

  

Start a Free 10-Day Trial


  
  • Safari Books Online
  • Create BookmarkCreate Bookmark
  • Create Note or TagCreate Note or Tag
  • PrintPrint